Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Pittsburgh, PA

April 30, 2017Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 30, 2017, 3:02 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 3:02 PM EDT (19:02 UTC)
Expired
Apr 30, 2017, 3:45 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:12 PM EDTTSTM WND DMG1 Nw Roscoe, OHMULTIPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS51 KPBZ 301902
SVRPBZ
OHC031-157-301945-
/O.NEW.KPBZ.SV.W.0035.170430T1902Z-170430T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
302 PM EDT SUN APR 30 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Coshocton County in east central Ohio...
  Central Tuscarawas County in east central Ohio...

* Until 345 PM EDT.

* At 301 PM EDT, a severe thunderstorm was located 7 miles north of
  Dresden, or 7 miles southwest of Coshocton, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  New Philadelphia...               Dover...
  Coshocton...                      Uhrichsville...
  Newcomerstown...                  Dennison...
  West Lafayette...                 Sugarcreek...
  Gnadenhutten...                   Tuscarawas...
  Baltic...                         Midvale...

This includes  Interstate 77 in Ohio between mile markers 66 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 8213 4045 8176 4044 8168 4050 8167
      4063 8142 4043 8127 4038 8127 4016 8198
      4016 8205
TIME...MOT...LOC 1901Z 239DEG 43KT 4022 8198 

HAIL...<.75IN
WIND...60MPH
 
$$

07
2 follow-up statements
143 
WWUS51 KPBZ 301917
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT SUN APR 30 2017

OHC031-157-301945-
/O.CON.KPBZ.SV.W.0035.000000T0000Z-170430T1945Z/
Coshocton OH-Tuscarawas OH-
317 PM EDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN COSHOCTON AND CENTRAL TUSCARAWAS COUNTIES...

At 317 PM EDT, a severe thunderstorm was located near West 
Lafayette, or near Coshocton, moving northeast at 50 mph. Another 
strong to severe thunderstorm was located near New Philadelphia. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Newcomerstown...                  Dennison...
West Lafayette...                 Sugarcreek...
Gnadenhutten...                   Tuscarawas...
Baltic...                         Midvale...

This includes  Interstate 77 in Ohio between mile markers 66 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4045 8176 4044 8168 4050 8167 4063 8142
      4043 8127 4038 8127 4018 8193 4034 8197
TIME...MOT...LOC 1917Z 239DEG 43KT 4032 8176 

HAIL...<.75IN
WIND...60MPH
 
$$

07
916 
WWUS51 KPBZ 301937
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
337 PM EDT SUN APR 30 2017

OHC031-157-301946-
/O.EXP.KPBZ.SV.W.0035.000000T0000Z-170430T1945Z/
Coshocton OH-Tuscarawas OH-
337 PM EDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COSHOCTON AND CENTRAL
TUSCARAWAS COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4045 8176 4044 8168 4050 8167 4063 8142
      4043 8127 4038 8127 4018 8193 4034 8197
TIME...MOT...LOC 1936Z 239DEG 43KT 4042 8155 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:47 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 30, 2:47 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms
Monday, followed by much cooler temperatures through late week.

&&

.NEAR TERM /THROUGH MONDAY/...
Popcorn showers and storms this evening as ripples in the flow
move northeast on the back side of the mid level ridge, tapping
available low level instability. With sunset bulk of showers
will dissipate. Warm and humid overnight in southwest flow ahead
of an approaching cold front.

Large closed mid level circulation will move toward the Western
Great Lakes later Monday, with a strong shortwave moving
northeast ahead of the main low. This will help push an
occluding front across the region during the afternoon. Have
updated the HWO for the slight to enhanced risk of severe
thunderstorms from SPC, with impressive wind fields, only
question remains exact timing and amount of available CAPE.

Outside of thunderstorms increasing pressure gradient with
daytime mixing will allow for gusty winds, with cooler
temperatures.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The front will clear the area Monday evening, with showers
diminishing. Strong cold air advection will dive in behind the
exiting system, bringing more clouds and the risk for additional
showers. The closed circulation aloft will sweep east through
Wednesday morning with cooler temperatures and shower chances
mainly north of Pittsburgh.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models remain in good agreement that a southern stream trough
digging into the Lower Mississippi Valley will begin to spread
moisture north toward the region by later Wednesday. Showers
will be in the forecast into Sunday as a mean mid level trough
or closed low slowly shifts northeast toward New England.
Temperatures will trend 5 to 10 degrees below the seasonal
average into the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Isolated showers have developed north and east of Pittsburgh
this afternoon, as well as eastern Ohio. Still think that
coverage is too low to include precipitation mention in the TAFs
except for FKL/DUJ, which is downstream of most showers. Skies
should go mostly clear this evening and overnight, with clouds
moving in early Monday morning with a cold front later in the
day. The cold front will bring restrictions in
showers/thunderstorms to all terminals, although timing will be
after 18Z Monday at some locations. Strong south-southwesterly
winds are expected through the forecast period, with a lull in
gusts during the evening hours. This will create crosswind
issues at several sites.

.Outlook...
Restrictions are possible again with Thursday low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 30, 1:47 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
147 PM EDT Sun Apr 30 2017

MDZ001-PAZ009-016-023-074-076-WVZ510>514-011800-
Garrett-Forest-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has an enhanced probability of severe
thunderstorms Monday afternoon. Damaging winds look to be the main
threat, with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007-008-013>015-020>022-029-031-073-075-WVZ012-021-509-011800-
Mercer-Venango-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Wetzel-Marion-Monongalia-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has a slight risk of severe
thunderstorms Monday afternoon. Damaging winds look to be the main
threat, with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-011800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has a marginal threat of severe
thunderstorms Monday. Damaging winds look to be the main threat,
with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 30, 12:58 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1258 PM EDT SUN APR 30 2017

PAZ014-301730-
Butler-
1258 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHERN BUTLER COUNTY...

At 1256 PM EDT, a strong thunderstorm was located near Mars, or 8
miles northeast of Cranberry, moving northeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Meadowood...                      Oak Hills...
Sarver...                         Evans City...
Mars...                           Saxonburg...
Nixon...                          Chicora...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4093 7969 4077 7969 4067 7985 4067 8002
      4075 8011 4103 7982
TIME...MOT...LOC 1656Z 225DEG 23KT 4074 7997
Special weather statement, Apr 30, 2:40 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
240 PM EDT SUN APR 30 2017

OHZ039-040-048-301915-
Tuscarawas-Coshocton-Carroll-
240 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EASTERN COSHOCTON...WEST CENTRAL CARROLL AND TUSCARAWAS
COUNTIES...

At 239 PM EDT, a strong thunderstorm was located near West Lafayette,
or near Coshocton, moving northeast at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Newcomerstown...                  Strasburg...
West Lafayette...                 Sugarcreek...
Tuscarawas...                     Bolivar...
Baltic...                         Midvale...

This includes  Interstate 77 in Ohio between mile markers 67 and 94.

LAT...LON 4045 8177 4044 8168 4053 8167 4065 8151
      4065 8147 4067 8146 4066 8144 4065 8144
      4065 8139 4050 8122 4017 8180 4030 8196
TIME...MOT...LOC 1839Z 228DEG 34KT 4029 8181

07
Special weather statement, Apr 30, 2:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT SUN APR 30 2017

OHZ039-048-057-058-301930-
Guernsey-Tuscarawas-Coshocton-Muskingum-
252 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT THE AREA...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frazeysburg to 8 miles southeast of
Hanover. Movement was east at 45 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
West Lafayette...                 North Zanesville...
Dresden...                        Frazeysburg...
Conesville...                     Plainfield...
Otsego...                         Drake...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 145.

  Interstate 77 in Ohio between mile markers 47 and 63, and between
  mile markers 65 and 70.

LAT...LON 4016 8219 4036 8156 4004 8151 3995 8220
TIME...MOT...LOC 1851Z 249DEG 40KT 4016 8217 4001 8215

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:40 PM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas35 min
Apr 30, 2:52 PM EDTSpecial Weather StatementPBZCoshocton38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.